Ammonia is elevated in the following conditions: liver disease, urinary tract infection with distention and stasis, Reye syndrome, inborn errors of metabolism including deficiency of enzymes in the urea cycle, HHH syndrome (hyperammonemia-homocitrullinuria, hyperornithinemia), some normal neonates (usually returning to normal in 48 hours), total parenteral nutrition, ureterosigmoidostomy, and sodium valproate therapy. Ammonia determination is indicated in neonates with neurological deterioration, subjects with lethargy and/or emesis not explained, and in patients with possible encephalopathy.
What are the normal ammonia levels
Valproic acid (VPA) is effective in the treatment of seizure disorders, bipolar disorder, migraine headache prophylaxis, neuropathic pain, restless legs syndrome, dementia-related agitation, and social anxiety disorder, among other conditions. VPA has numerous drug interactions and toxicities; severe toxicities include hepatic damage, pancreatitis, teratogenicity, thrombocytopenia, and hyperammonemia. Here we depict 2 case reports of VPA-induced hyperammonemic encephalopathy (VHE), both occurring in patietns with no history of underlying liver disease. In one instance, the patient was able to function, but with significant cognitive limitations. In the second case, the patient was comatose. Both of the patients we describe also had supratherapeutic VPA levels, but VHE is a well-documented potential complication of the use of VPA in the medical literature, and it may occur in people with normal VPA levels. Because of the wide spectrum of symptoms associated with VHE, physicians should consider hyperammonemia in the differential diagnosis of any patient taking VPA who shows changes in behavior, cognition, or orientation.
This will change because of your age group
The use of valproic acid (VPA) (also known as Depakote, Depakene, and others) frequently results in elevated plasma ammonia. In some people, hyperammonemia may be clinically significant, resulting in hyperammonemic encephalopathy, which may be severe. Valproic acid-induced hyperammonemic encephalopathy may occur in people with normal liver function, despite normal doses and serum levels of VPA. We describe 2 cases of valproic acid-induced hyperammonemic encephalopathy in patients with supratherapeutic VPA levels, although the condition has been described in people with normal VPA levels. With the increasing indications and off-label uses of VPA, family physicians should be aware of this potential complication of VPA and check ammonia levels in patients taking VPA who present with alterations in mental status. Treatment with L-carnitine may be beneficial in reducing ammonia levels.
What is normal serum ammonia level? | allnurses